Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 279, NWS Cleveland, OH

July 18, 2006Knox County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 18, 2006, 5:41 PM EDT for Knox County, Ohio. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2006, 5:41 PM EDT (21:41 UTC)
Expired
Jul 18, 2006, 6:30 PM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Knox County, OH

The radar

The Cleveland radar (KCLE), 137 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:45 PM EDTHAIL 0.75Centerburg, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 182141
SVRCLE
OHC083-182230-
/O.NEW.KCLE.SV.W.0279.060718T2141Z-060718T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
541 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTH CENTRAL OHIO

* UNTIL 630 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  CENTERBURG...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE MOUNT VERNON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4028 8274 4033 8274 4033 8265 4035 8263
      4044 8264 4043 8262 4040 8245 4027 8255
      4027 8269

$$
1 follow-up statement
000 
WWUS51 KCLE 182239
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
639 PM EDT TUE JUL 18 2006

OHC083-182249-
/O.EXP.KCLE.SV.W.0279.000000T0000Z-060718T2230Z/
KNOX OH-
639 PM EDT TUE JUL 18 2006


...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY EXPIRED AT 630 PM 
EDT...

LAT...LON 4028 8274 4033 8274 4033 8265 4035 8263
      4044 8264 4043 8262 4040 8245 4027 8255
      4027 8269

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 18, 3:15 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
315 PM EDT TUE JUL 18 2006

.SHORT TERM(TONIGHT THROUGH THU NIGHT)...
SURFACE ANALYSIS AND OBSERVATIONS SUGGEST THAT THE FRONT IS SOUTH OF
THE FORECAST AREA...GENERALLY FROM A LIMA TO WHEELING LINE. SHOWERS
AND STORMS HAVE FIRED UP ALONG THE FRONT...BUT THE EXPECTATION IS
THAT THE DRYING N OF THE FRONT COMBINED WITH THE SFC RIDGING FROM
THE HIGH OVR THE UPR LAKES WILL SUPPRESS ANY ACTIVITY OVER THE
MAJORITY OF THE FORECAST AREA. WILL NEED TO GO WITH 30 PCT EVENING
POPS FOR THE THE MNN AND MT VERNON GROUP THIS EVENING...OTHERWISE
AREAS N OF US 30 WILL STAY DRY TONIGHT. DWPTS ARE MUCH LOWER IN
MICHIGAN AND THESE SHOULD ADVECT INTO THE AREA OVERNIGHT. SKIES WILL
ALSO EVENTUALLY CLEAR OUT WHICH SHOULD ALLOW TEMPS TO DROP INTO THE
LOWER 60S MOST AREAS...WITH MUCH LESS HUMIDITY. UPR RIDGING BUILDS
BACK INTO THE AREA ON WEDNESDAY...AS RETURN FLOW SETS UP ACROSS THE
AREA LATE IN THE DAY AS THE HIGH SHIFTS OVER NEW ENGLAND. WEDNESDAY
SHOULD BE WARMER THAN TODAY WITH TEMPS 85 TO 90 BUT HUMIDITY SHOULD
STAY SOMEWHAT LOW WITH DWPTS GENERALLY IN THE LOW TO MID 60S FOR
MOST OF THE DAY. SBCAPE VALUES RISE TO 1000-1500 J/KG BUT THE
850-700MB LAYER WARMS SO QUICKLY THE CAP WILL BE STRONG SO THE
LIKELIHOOD OF ANY STORMS DEVELOPING IS VERY LOW ESPECIALLY WITH NO
LOW LVL FORCING. MODELS BEGIN TO DIFFER ON WED NIGHT INTO THU NIGHT
REGARDING THE NEXT SYSTEM. THE GFS IS MUCH FASTER WITH THE MOVEMENT
OF THE FRONT ON THURSDAY COMPARED TO THE NAM AND UKMET. THE GFS
WOULD BE CAUSE FOR CONCERN FOR SEVERE WEATHER ACROSS THE FORECAST
AREA ON THURSDAY WITH 30-40KT OF DEEP LAYER SHEAR...2000 J/KG SBCAPE
AND 0-3KM HELICITY VALUES OF OVER 300 M2/S2. HOWEVER...IT DOES LOOK
LIKE THE GFS IS SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS WITH THE
LARGE MCS SYSTEM THAT IS EXPECTED TO DEVELOP IN THE PLAINS WED
NIGHT. WL GENERALLY TREND TOWARD THE NAM WHICH IS NOT NEARLY AS
PESSIMISTIC REGARDING SEVERE WEATHER. HOWEVER...WITH THE INSTABILITY
IN PLACE AND INCREASED DEW POINTS...WL NEED TO CONTINUE WITH CHC
POPS OVER ALL AREAS EXCEPT THE CAK AREA. THE FRONT WILL MOVE THRU
THE AREA THU NIGHT. COULD SEE MCS ACTIVITY MOVING THRU OR
NEARBY...BUT IT LOOKS LIKE THE BEST ACTIVITY MAY STAY N OF LAKE ERIE
NEAR THE NOSE OF THE LOW LVL JET. TEMPS ON THURSDAY WILL BE ABOUT
THE SAME AS WED...BUT THE HUMIDITY WILL BE MUCH HIGHER SO IT WILL
FEEL MUCH WORSE.

&&

.LONG TERM (FRI THRU TUE)...
IT LOOKS LIKE THE WARM AND HUMID WX OF THE PAST COUPLE OF DAYS WILL
COME TO AN END BY SATURDAY. THE 17/00Z GFS AND ECMWF SHOW A DEEPER
TROUGH OVER THE GREAT LAKES FOR THE WKND...WHICH IS ALSO SUPPORTED
BY THE GFS ENSEMBLE MEMBERS AS WELL AS THE CANADIAN AND NAVY NOGAPS.
HAVE THEREFORE OPTED TO LOWER TEMPS TO NEAR OR EVEN SLIGHTLY BELOW
NORMAL FOR THE WKND...BUT NOT AS COOL AS THE GFSX MOS AT THIS TIME.
A SYSTEM IS PROGGED TO MOVE SOUTH AND EAST OF THE AREA ON
SUNDAY...BUT HAVE OPTED TO GO DRY WITH JUST AN INCREASE IN CLOUDS.
TEMPS WILL WARM ON MONDAY AND TUESDAY...TO AT OR SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION(18Z-18Z)...
COLD FRONT JUST ABOUT THROUGH THE FORECAST AREA AT THIS POINT...WITH
ALL SITES SEEING WINDS COMING AROUND OUT OF THE NORTHEAST.  SOMEWHAT
DRIER AIR WORKING IN FROM THE NORTH...BUT STILL SEEING CLOUDS
HANGING ON BEHIND THE FRONT IN THE COOLER AIR. ALL LOCATIONS
VFR...BUT A FEW SHOWING SCATTERED CLOUDS UNDER 3000 FT.  AS FRONT
CONTINUES TO PUSH SOUTH AND HIGH PRESSURE BUILDS IN FROM
ONTARIO...EXPECT SKIES TO GRADUALLY CLEAR BY THIS EVENING.  WINDS
WILL CONTINUE TO SWING AROUND OUT OF THE EAST BY MORNING WITH ONLY A
FEW CIRRUS BY THE END OF THE PERIOD.

HAVE CONTINUED WITH A DRY FORECAST...MODELS STILL CATCHING UP FROM
THEIR PREVIOUS FORECAST OF RAINFALL THIS MORNING. WITH FRONT SOUTH
OF ALL TERMINALS...FEEL THAT IT WILL BE DIFFICULT TO SEE WIDESPREAD
SHOWERS THIS AFTERNOON. ONLY OTHER ITEM OF NOTE IS LIGHT FOG
POSSIBLE AT THE SOUTHERN-MOST TERMINALS OF YNG AND CAK TOWARD
DAYBREAK.  SURFACE DEWPOINTS WILL BE HIGHEST IN THESE AREAS AND CANT
RULE OUT A LITTLE FOG AROUND 09Z.  COVERED THIS WITH A TEMPO
GROUP...WILL RE-EVALUATE WITH 00Z ISSUANCE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.
&&

SHORT TERM...MRD
LONG TERM...MRD
AVIATION...LEINS
Hazardous weather outlook, Jul 18, 4:57 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
457 AM EDT TUE JUL 18 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-190900-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
457 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE THUNDERSTORMS THAT WILL DEVELOP TODAY AHEAD OF A COLD
FRONT THAT WILL MOVE INTO THE REGION THIS MORNING MAY BECOME
SEVERE. THE MAIN THREAT WILL BE WIND AND HAIL. THE BEST CHANCE OF
THE SEVERE WILL BE INLAND OF LAKE ERIE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BE MOVING THROUGH THE REGION THURSDAY
EVENING AND NIGHT. SOME OF THESE THUNDERSTORM COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...POSSIBLY AS EARLY AS NOON.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:51 PM EDTSpecial Marine WarningCLE114 min
Jul 18, 5:27 PM EDTSevere Thunderstorm WarningCLEMorrow48 min
Jul 18, 6:39 PM EDTFlash Flood WarningCLEKnox, Morrow3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.